Alert archive / Kansas / River Flood Warnings in 2017
River Flood Warning 178, NWS Kansas City, MO
NWS Kansas City, MO issued this river flood warning at Aug 5, 2017, 10:53 PM CDT for Johnson County, Kansas; Jackson County, Missouri. It took effect at Aug 5, 2017, 11:21 PM CDT. It was in force for 31 hr.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2017, 10:53 PM CDT (03:53 UTC)
- In effect from
- Aug 5, 2017, 11:21 PM CDT
- Expired
- Aug 7, 2017, 5:54 AM CDT
- In force
- 31 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Johnson County, KS, Jackson County, MO
The radar
The Pleasant Hill radar (KEAX), 32 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Indian Creek at State Line Rd. (ICLK1). The gauge peaked at 23.83 ft at Aug 6, 2017, 2:00 AM CDT.
- Action stage
- 17 ft
- Minor stage
- 20 ft
- Moderate stage
- 24 ft
- Major stage
- 27 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06893390, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
496
WGUS43 KEAX 060353
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
1053 PM CDT Sat Aug 5 2017
...The National Weather Service in Pleasant Hill Mo has issued a
flood warning for the following rivers in Kansas...Missouri...
Indian Creek at Stateline Rd Leawood affecting Johnson and Jackson
Counties.
Tomahawk Creek at Roe Avenue affecting Johnson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flowing water. Nearly half of all flood
fatalities are vehicle related. As little as 6 inches of water may
cause you to lose control of your vehicle. Two feet of water will
carry most vehicles away.This product along with additional weather
and stream information is available at www.weather.gov/kc/.
&&
KSC091-MOC095-070353-
/O.NEW.KEAX.FL.W.0178.170806T0421Z-170807T1054Z/
/ICLK1.1.ER.170806T0421Z.170806T0700Z.170806T1054Z.UU/
1053 PM CDT Sat Aug 5 2017
The National Weather Service in Pleasant Hill Mo has issued a
* Flood Warning for
The Indian Creek at Stateline Rd Leawood.
* until late Sunday night.
* At 10:30 PM Saturday the stage was 18.3 feet.
* Flood stage is 20.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tonight and continue to rise
to near 22.5 feet by early Sunday morning. The river will fall
below flood stage by Sunday morning.
* At 20.0 feet...Water begins to cover the portion of Lee Boulevard
located south of Interstate 435.
&&
Latest
Location FS Stage Day/Time Forecast
Indian Creek
Stateline Rd 20 18.3 Sat 10 PM 22.5 early Sunday morning
&&
LAT...LON 3892 9462 3894 9462 3896 9456 3895 9456
$$
KSC091-070352-
/O.NEW.KEAX.FL.W.0179.170806T0353Z-170807T0800Z/
/TCRK1.1.ER.170806T0340Z.170806T0500Z.170806T0800Z.UU/
1053 PM CDT Sat Aug 5 2017
The National Weather Service in Pleasant Hill Mo has issued a
* Flood Warning for
The Tomahawk Creek at Roe Avenue.
* until late Sunday night.
* At 10:47 PM Saturday the stage was 13.5 feet.
* Flood stage is 13.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 16.0 feet by
early Sunday morning. The river will fall below flood stage Sunday
morning.
* At 13.0 feet...Water approaches the northbound lane of Tomahawk
Creek Parkway.
&&
Latest
Location FS Stage Day/Time Forecast
Tomahawk Creek
Roe Avenue 13 13.5 Sat 11 PM 16.0 early Sunday morning
&&
LAT...LON 3889 9466 3891 9466 3894 9463 3893 9461 3890 9463
$$3 follow-up statements
379
WGUS43 KEAX 060520
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
1220 AM CDT Sun Aug 6 2017
...Forecast flooding changed from Minor to Moderate severity for the
following rivers in Kansas...Missouri...
Indian Creek at Stateline Rd Leawood affecting Johnson and Jackson
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flowing water. Nearly half of all flood
fatalities are vehicle related. As little as 6 inches of water may
cause you to lose control of your vehicle. Two feet of water will
carry most vehicles away.This product along with additional weather
and stream information is available at www.weather.gov/kc/.
&&
KSC091-MOC095-070520-
/O.EXT.KEAX.FL.W.0178.000000T0000Z-170807T1204Z/
/ICLK1.2.ER.170806T0354Z.170806T0700Z.170806T1204Z.UU/
1220 AM CDT Sun Aug 6 2017
...Forecast flooding increased from Minor to Moderate severity...
The Flood Warning continues for
The Indian Creek at Stateline Rd Leawood.
* At 11:30 PM Saturday the stage was 21.8 feet.
* Flood stage is 20.0 feet.
* Minor flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will continue rising to near 24.4 feet by
after midnight this morning. The river will fall below flood stage
this morning.
* At 20.0 feet...Water begins to cover the portion of Lee Boulevard
located south of Interstate 435.
&&
Latest
Location FS Stage Day/Time Forecast
Indian Creek
Stateline Rd L 20 21.8 Sat 11 PM 24.4 early this morning
&&
LAT...LON 3892 9462 3894 9462 3896 9456 3895 9456
$$957
WGUS83 KEAX 060801
FLSEAX
Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
301 AM CDT Sun Aug 6 2017
...The Flood Warning continues for the following rivers in Kansas...
Missouri...
Indian Creek at Stateline Rd Leawood affecting Johnson and Jackson
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flowing water. Nearly half of all flood
fatalities are vehicle related. As little as 6 inches of water may
cause you to lose control of your vehicle. Two feet of water will
carry most vehicles away.This product along with additional weather
and stream information is available at www.weather.gov/kc/.
&&
KSC091-MOC095-070801-
/O.EXT.KEAX.FL.W.0178.000000T0000Z-170807T1116Z/
/ICLK1.1.ER.170806T0354Z.170806T0630Z.170806T1116Z.UU/
301 AM CDT Sun Aug 6 2017
The Flood Warning continues for
The Indian Creek at Stateline Rd Leawood.
* until Monday morning.
* At 2:30 AM Sunday the stage was 23.4 feet.
* Flood stage is 20.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river has crested and will fall below flood stage
early this morning.
* At 23.0 feet...Parking lot just west of State Line Road begins to
flood.
* At 20.0 feet...Water begins to cover the portion of Lee Boulevard
located south of Interstate 435.
&&
Latest
Location FS Stage Day/Time Forecast
Indian Creek
Stateline Rd 20 23.4 Sun 02 AM 20.0 early this morning
&&
LAT...LON 3892 9462 3894 9462 3896 9456 3895 9456
$$183
WGUS83 KEAX 061205
FLSEAX
Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
705 AM CDT Sun Aug 6 2017
...The Flood Warning is cancelled for the following rivers in
Kansas...Missouri...
Indian Creek at Stateline Rd Leawood affecting Johnson and Jackson
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flowing water. Nearly half of all flood
fatalities are vehicle related. As little as 6 inches of water may
cause you to lose control of your vehicle. Two feet of water will
carry most vehicles away.This product along with additional weather
and stream information is available at www.weather.gov/kc/.
&&
KSC091-MOC095-061235-
/O.CAN.KEAX.FL.W.0178.000000T0000Z-170807T1116Z/
/ICLK1.1.ER.170806T0354Z.170806T0630Z.170806T0915Z.UU/
705 AM CDT Sun Aug 6 2017
The Flood Warning is cancelled for
The Indian Creek at Stateline Rd Leawood.
* At 6:30 AM Sunday the stage was 14.1 feet.
* Flood stage is 20.0 feet.
* Fell below flood stage at 4:15 AM Sunday.
* Forecast...The river will continue to fall to feet by .
* At 20.0 feet...Water begins to cover the portion of Lee Boulevard
located south of Interstate 435.
&&
Latest
Location FS Stage Day/Time Forecast
Indian Creek
Stateline Rd L 20 14.1 Sun 06 AM 18.5 this morning
&&
LAT...LON 3892 9462 3894 9462 3896 9456 3895 9456
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Aug 5, 6:18 PM CDT, 4 hours 35 minutes earlier.
Area forecast discussion, Aug 5, 6:18 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
618 PM CDT Sat Aug 5 2017
.Discussion...
Issued at 313 PM CDT SAT AUG 5 2017
Potential dangerous flash flooding will be the main threat in the
next 24 hours as synoptic conditions are setting the area up
potential training thunderstorms along an elevated warm frontal
boundary over our CWA. The Flash Flood Watch will remain in effect
through 7AM tomorrow as this entire area will have the potential to
have flash flooding depending on where the main line of training
thunderstorms sets up overnight.
The LLJ this morning developed a NW-SE oriented line of convection
with moderate stratiform rain as it pushed through providing a nice
soaking rain of around 0.5" for most of the area south of the
Missouri River. This event will be the primer for the next more
significant heavy rain event this evening as soils will be somewhat
saturated over the area. Currently the LLJ has a south to north
orientation over eastern KS helping to develop some elevated storms
along a WNW-ESE oriented 850mb boundary near Topeka. NWP models
have sort of been all over the place with the forecasted QPF totals
in amount and location making it difficult to nail down the final
QPF maximum locations though Sunday morning. Looking at VWP data it
does appear that the RAP, NAM, and NAMnest have all been the most
constant solutions with the RAP matching up with the wind profiles
at 850mp the best. With this said, these three models as well as
the HRRR have indicated the LLJ will ramp up over eastern Kansas
around 7pm CDT creating a strong convergent boundary right over the
KC Metro area and reorienting the 850mb boundary more W-E. This
reorientation is crucial as it places the boundary parallel to the
storm motion which increases the likelihood of training convection
along the northwest of this boundary. PWAT values between 1.8 and 2"
with MUCAPE values between 1000-1500J/kg and plenty of forcing set
up a potentially dangerous situations. This boundary appears to
stay somewhat stationary over the Missouri River area until just
after midnight when it slowly starts to advect to the SSE as the LLJ
shifts more SW-NE oriented. Currently we are forecasting widespread
4" of precipitation over the area south of St. Joseph with pockets
of 5-6" along the training boundary. There could even be localized
areas that see above that if multiple strong storms move over the
same area for a period of time. Outside of the flooding threat
there is also a chance of seeing some elevated supercells with low
Cape but high effective bulk shear after 7pm. The threat is
somewhat low for winds or tornadoes with these storms being elevated
above the boundary layer, but large hail could be possible with
somewhat lower freezing levels around 12kft. The main threat for
severe weather would be along the convergent boundary with the
strongest forcing. Another issue that leads to the flash flood
potential is that the rain storm two weeks ago helped to decrease
our flash flood guidance with most of the area below the Missouri
River only needing 2-3" in 1, 3, or 6 hours to reach the flash flood
criteria. Expect warnings to be issued rather quickly if this
scenario does set up as expected and water could rise fast with
soils already saturated. Traveling through these heavy rain areas
after dark is not recommended as water may be difficult to see on
the roads as it rises overnight. Temperatures may not even make it
into the 70s today with continual cloud coverage and precipitation
inhibiting any type of heating.
The surface low driving this event will slowly move to the east
Sunday morning helping to drive this precip to the SE and out of the
area by Sunday afternoon as ridging and NE flow push back into the
area. This high pressure will dominate the area through Wednesday
with unseasonably low temperatures below 80 degrees through Tuesday.
A weak shortwave pushes through Wednesday creating some chances of
precipitation over the area but overall most should stay dry.
Temperatures stay cool in the lower 80s through Thursday with mostly
nice conditions expected for August.
The next real chance for rain will occur Friday as a strong upper
level shortwave pushes into the area from the central plains
creating another rainy day Friday, although it looks much less of a
flooding event than tonight. Ridging pushes back in quickly
Saturday making for a decent weekend with mostly dry conditions and
high temperatures in the lower to mid 80s.
&&
.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 618 PM CDT SAT AUG 5 2017
Multiple hazards will affect air traffic throughout most of the
terminals. The first hazard will be persistent thunderstorms that
will continue to develop over the region through the first 6 hours
of the forecast period. Visibility may be decreased in heavy rain
at times to at IFR or below temporarily. These storms will start
to move to the SE away from the terminals in the morning, but will
be a problem off and on throughout that timeframe.
The second hazard will be a low IFR ceiling around 1000ft that
looks to persist for most of the forecast period. There may be
times that it lifts above IFR with TS are around the station but
overall trend will be IFR conditions until Sunday afternoon. If
this changes the forecasts will adjust as needed.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Sunday morning for KSZ025-057-060-
103>105.
MO...Flash Flood Watch through Sunday morning for MOZ028>033-037>040-
043>046-053-054.
&&
Discussion...Barham
Aviation...BarhamHazardous weather outlook, Aug 5, 3:12 AM CDT, 19 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 312 AM CDT Sat Aug 5 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-060815- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 312 AM CDT Sat Aug 5 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Flash flooding potential is possible Saturday night through Sunday morning over areas along and south of I-70, including the Kansas City metro. Widespread rainfall totals between 2 to 4 inches are expected, with locally higher amounts possible. River levels will likely see rapid increases, with subsequent flooding possible. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Sunday through Friday Hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Aug 5, 10:16 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1016 PM CDT SAT AUG 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 PM HEAVY RAIN 3 W CENTERVIEW 38.74N 93.89W
08/05/2017 E5.00 INCH JOHNSON MO NWS EMPLOYEE
STORM TOTAL SO FAR AND RISING.
&&
LGLocal storm report, Aug 5, 10:20 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1020 PM CDT SAT AUG 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 PM FLASH FLOOD 7 E FAYETTEVILLE 38.87N 93.63W
08/05/2017 JOHNSON MO EMERGENCY MNGR
WATER OVER THE ROAD AT HWY E AND NE 541ST
ST. RELAYED BY AMATEUR RADIO.
&&
LGLocal storm report, Aug 5, 10:24 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1024 PM CDT SAT AUG 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM FLASH FLOOD 5 NNW LEETON 38.64N 93.74W
08/05/2017 JOHNSON MO 911 CALL CENTER
WATER OVER THE ROAD SOUTH OF WARRENSBURG ON
HWY 13, ABOUT A 1/4 MILE SOUTH OF SE MO PP
RD. RELAYED BY AMATEUR RADIO.
&&
LGLocal storm report, Aug 5, 10:33 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1033 PM CDT SAT AUG 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM FLASH FLOOD 5 S KANSAS CITY 39.03N 94.57W
08/05/2017 JACKSON MO BROADCAST MEDIA
POLICE BLOCKING OFF ROAD NEAR E 56TH ST AND
TROOST AVE DUE TO WATER OVER THE ROAD.
&&
LGLocal storm report, Aug 5, 10:47 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1047 PM CDT SAT AUG 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 PM FLASH FLOOD 4 SSW KANSAS CITY 39.04N 94.60W
08/05/2017 JACKSON MO BROADCAST MEDIA
BRUSH CREEK NOW REACHING THE BOTTOM OF A
BRIDGE AT W 50TH ST AND WARD PKWY PER KCMO
FIRE CHIEF. ROAD BEING SHUT DOWN PER
BROADCAST MEDIA. THE BACKUP IN WATER IS DUE
TO A BLOCKAGE IN THE CULVERT.
&&
LGLocal storm report, Aug 5, 10:49 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1049 PM CDT SAT AUG 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM FLASH FLOOD 3 SW MERRIAM 39.00N 94.72W
08/05/2017 JOHNSON KS PUBLIC
POLICE BLOCKING OFF QUIVIRA RD NEAR 73RD ST
DUE TO HIGH WATER.
&&
LGThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 8:01 PM CDT | Flash Flood Warning | EAX | Leavenworth, Wyandotte | 6 hr |
| Aug 5, 8:35 PM CDT | Areal Flood Advisory | EAX | Atchison, Leavenworth | 3 hr |
| Aug 5, 9:00 PM CDT | Flash Flood Warning | EAX | Johnson | 7 hr |
| Aug 5, 9:21 PM CDT | River Flood Warning | EAX | Atchison, Leavenworth | 50 hr |
| Aug 5, 9:21 PM CDT | River Flood Warning | EAX | Leavenworth | 49 hr |
| Aug 5, 10:24 PM CDT | River Flood Warning | EAX | Johnson | 28 hr |
| Aug 5, 10:53 PM CDT | River Flood Warning | EAX | Johnson | 28 hr |
| Aug 6, 1:55 AM CDT | Areal Flood Warning | EAX | Johnson, Leavenworth, Wyandotte | 60 hr |
| Aug 5, 7:14 PM CDT | Areal Flood Advisory | EAX | Clay, Jackson, Lafayette, Ray | 4 hr |
| Aug 5, 8:16 PM CDT | Flash Flood Warning | EAX | Johnson, Pettis | 6 hr |
| Aug 5, 9:07 PM CDT | Special Weather Statement | EAX | Jackson | 38 min |
| Aug 5, 9:11 PM CDT | River Flood Warning | EAX | Ray | 53 hr |
| Aug 5, 9:21 PM CDT | River Flood Warning | EAX | Jackson | 43 hr |
| Aug 5, 9:23 PM CDT | River Flood Warning | EAX | Carroll, Lafayette, Saline | 3 days |
| Aug 5, 9:23 PM CDT | River Flood Warning | EAX | Carroll, Chariton, Saline | 3 days |
| Aug 5, 9:49 PM CDT | Special Weather Statement | EAX | Jackson | 41 min |
| Aug 5, 10:44 PM CDT | Flash Flood Warning | EAX | Henry | 4 hr |
| Aug 5, 10:59 PM CDT | River Flood Warning | EAX | Jackson | 25 hr |
| Aug 5, 11:57 PM CDT | River Flood Warning | EAX | Jackson | 27 hr |
Nearby
River Flood Warnings in Kansas, 2017River Flood Warnings in Missouri, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.